Idaho, 2024Damaging Winds in Idaho, July 27, 2024
July 27, 2024 · NWS PIH · 4 events in 3 counties and zones
Several wind gusts over 50 knots recorded in southeast Idaho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several wind gusts over 50 knots recorded in southeast Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Jul 27, 12:50 PM MST, 1 hour 12 minutes earlier.
Area forecast discussion, Jul 27, 12:50 PM MST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
150 PM MDT Sat Jul 27 2024
.SHORT TERM...Tonight through Sunday Night.
Early afternoon satellite imagery shows an approaching H5
shortwave trough currently situated over NRN Nevada with radar
showing isolated showers and embedded thunderstorms continuing
across extreme SE Idaho. As this trough moves into SRN Idaho later
today tapping into some monsoon moisture from the Great Basin,
scattered thunderstorms remain favored to develop with the HREF
model probability of thunder showing a 30-80% chance of thunder
across our entire region. The convective environment today will
support 500-800 J/kg of SBCAPE, 1000-1500 J/kg of DCAPE, 20-35 kts
of 0-6 km shear, and 7-9 degree/km 700-500 mb lapse rates. This
environment will remain conducive for stronger storms that will be
capable of producing wind gusts to 40-60 mph, heavy rain, and
small hail. Given PWATs in that 0.50-0.80" range, we will also see
a mix of wet and dry storms given a drier airmass in place at the
surface. Activity will decrease after sunset tonight but cannot
rule out continued isolated showers and storms overnight in the
mountains, primarily in the CNTRL Mountains. Highs today will be
in the 70s and 80s, seasonably cool for late July.
For Sunday, that aforementioned H5 shortwave trough will continue
its progression NE into Montana and Wyoming supporting another
round of isolated to scattered showers and thunderstorms. Best
chances for this activity will shift to being across the Upper
Snake Plain and along the Montana and Wyoming border regions as
conditions remain predominantly dry elsewhere. Highs on Sunday
will remain very similar to Saturday in the 70s and 80s.
Wildfire smoke will continue to impact air quality and visibility
at times through the weekend with the HRRR smoke and satellite
imagery this afternoon showing improving conditions across ERN
Idaho. This improvement looks to be short-lived however as more
wildfire smoke builds back in tonight into Sunday associated with
several large wildfires to our west. MacKay
.LONG TERM...Monday through next Saturday.
Expect breezy southwest flow aloft to continue on Monday bringing
afternoon gusty conditions. No showers and thunderstorms are
expected on Monday. Temperatures look to rise slightly above
normal on Monday. Tuesday into Wednesday models show a weak wave
move through the area bringing breezy winds and mostly isolated
thunderstorms. Temperatures look to drop down to normal to
slightly below normal on Tuesday and Wednesday.
Late Wednesday into Saturday high pressure builds back into the
area. Expect a heat wave with dry and hot conditions Thursday,
Friday, and Saturday. There is high confidence of heat with model
clusters lining up well. Plus, the ECMWF model Extreme Forecast
Index (EFI) has values of 0.7 to 0.8 showing moderate to high
confidence of heat returning as well. Temperatures will gradually
get warmer each day and will run 6 to 10 degrees above normal with
lower elevations in the mid to upper 90s. A few areas may hit 100
degrees on Friday with more lower elevations likely hitting 100
degrees by Saturday. Wyatt
&&
.AVIATION...For the 18Z TAFS through 18Z Sunday.
This afternoon expect thunderstorm impacts for all sites with a
trough moving through southwest flow aloft. Gusty outflow winds of
around up to 35 to 50 mph are likely with thunderstorm passage by
2 pm for Burley and 3 to 4 pm for PIH and 4 to 5 pm for IDA and 6
to 7 pm for KDIJ. Gusts up to 60 mph are possible, especially for
KBYI. Thunderstorms on station will likely bring brief MVFR/VFR
conditions. Visibility will be slightly degraded for KBYI and KSUN
early this afternoon and will improve with showers and
thunderstorms by mid to late afternoon. The HRRR smoke model shows
some light visibility degradation from smoke for all TAFS sites
later tonight into early morning as winds drop off. Not currently
expected to have MVFR visibility at this point but could occur,
especially for KSUN and KPIH. Wyatt
&&
.FIRE WEATHER...
Another system rolls in from the Pacific today with RED FLAG
WARNING in effect until 2200 for all fire weather zones outside of
FWZ 422 for a mix of scattered wet and dry thunderstorms.
Stronger storms will support gusty outflow winds in that 40-60 mph
range, heavy rain, and frequent lightning but given PWATs around
that 0.50-0.80" range, the potential for isolated dry
thunderstorms will also exist.
Following this systems exit to our NE on Sunday, isolated to
scattered showers and storms will continue Saturday night into
Sunday as best chances shift north and east. Conditions remain
marginal for a scattered thunderstorms RFW tomorrow so have held
off for the time being. Synoptic winds this weekend will be breezy
each afternoon outside of convection with gusts to around 20-35
mph and minimum RHs in the teens and 20s across our lower
elevations.
High pressure begins to build into early next week ahead of a H5
trough passing over the NRN Rockies on Tuesday. As a result,
conditions will remain dry on Monday with isolated showers and
thunderstorms in the CNTRL Mountains and along the Montana border
region. Outside of isolated thunderstorms, the primary focus will
be on elevated winds peaking each afternoon which will support
near critical to critical fire weather conditions given RHs in the
teens and 20s which may support addition RFWs. Following the exit
of that trough for Wednesday, a H5 ridge axis will shift overhead
and lead to a warming trend through next weekend as conditions
return to being very dry. MacKay
&&
.AIR QUALITY...
Air Quality has improved slightly this afternoon due to
instability helping bring showers and thunderstorms. Air quality
will continue to improve this afternoon as showers and
thunderstorms continue. Air Quality Alerts are in effect for much
of eastern Idaho, relayed from our partners at the Idaho
Department of Environmental Quality (ID DEQ).
Any air quality improvements will likely only be temporary,
however, as there is no shortage of upstream smoke production from
the wildfires in OR, ID, and CA. Expect continued degraded air
quality on Sunday with less confidence heading into early next
week. TAX/Wyatt
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 10 PM MDT this evening for IDZ410-411-413-
425-427-475-476.
&&
In the hours before
Special weather statement, Jul 27, 1:37 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Pocatello ID
237 PM MDT Sat Jul 27 2024
IDZ055>057-272130-
Eastern Magic Valley ID-Raft River Region ID-
Southern Hills/Albion Mountains ID-
237 PM MDT Sat Jul 27 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BLAINE...WESTERN
POWER...CENTRAL CASSIA AND SOUTHEASTERN MINIDOKA COUNTIES THROUGH 330
PM MDT...
At 237 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms 7 miles south of Lake Walcott, moving northeast at 20
mph.
HAZARD...Wind gusts in excess of 45 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Burley, Rupert, Heyburn, Oakley Reservoir, Lake Walcott, Oakley,
Declo, Albion, Minidoka, Cold Water Rest Area, Acequia, Yale Rest
Area, Mt Harrison, Idahome, and Interstate 84 And 86 Junction.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4213 11373 4211 11410 4231 11421 4282 11340
4261 11305
TIME...MOT...LOC 2037Z 237DEG 19KT 4256 11341
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...45 MPH
CroppLocal storm report, Jul 27, 2:02 PM MST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Pocatello ID
302 PM MDT Sat Jul 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0224 PM Tstm Wnd Gst 1 SSW Heyburn 42.55N 113.77W
07/27/2024 M47 MPH Cassia ID ASOS
ASOS station KBYI Burley Municipal Airport.
&&
CMThunderstorm Wind, Cassia
- When
- July 27, 2:02 PM MST to 2:12 PM MST
- Where
- Cassia County, 17 mi WSW of Marion
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.186, -114.207
A 77 mph thunderstorm outflow wind measured at the Cotton Ridge mesonet site.
Thunderstorm Wind, Butte
- When
- July 27, 2:10 PM MST to 2:25 PM MST
- Where
- Butte County, 12 mi E of Howe
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.780, -112.760
The Sand Dunes mesonet site recorded a 62 mph wind gust.
Thunderstorm Wind, Bear Lake
- When
- July 27, 4:00 PM MST to 4:15 PM MST
- Where
- Bear Lake County, 3 mi WSW of Lindsayville
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.403, -111.474
Mesonet station Bartlett Lake measured a 60 mph wind gust.
Thunderstorm Wind, Bear Lake
- When
- July 27, 4:10 PM MST to 4:20 PM MST
- Where
- Bear Lake County, 4 mi E of Montpelier
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.320, -111.222
Sheep Creek Hills mesonet site recorded a 62 mph wind gust.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Colorado, July 27 to 31, 2024$5.0 million · 1 event
- Hail and Damaging Winds in North Dakota, July 27, 2024$45,000 · 1.25 in hail · 6 events
- Damaging Winds in Wyoming, July 27, 202461 kt wind · 15 events
- Hail and Damaging Winds in Colorado, July 27, 20242 in hail · 9 events
- Flash Flood and Damaging Winds in Florida, July 27, 2024$2,000 · 8 events
- Flash Flood and Hail in Nebraska, July 27, 20241 in hail · 8 events
- Hail and Damaging Winds in Nebraska, July 27, 2024$1,000 · 52 kt wind · 3 events
- Damaging Winds in Wyoming, July 27, 202460 kt wind · 3 events
- Flash Flood and Hail in Arizona, July 27 to 28, 20241 in hail · 2 events
- Damaging Winds in Alabama, July 27, 2024$4,000 · 50 kt wind · 2 events
- Flash Flooding in Mississippi, July 27, 2024$3,000 · 2 events
- Flash Flood in Minnesota, July 27, 2024$200 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1206956, 1206957, 1206954, 1206955.